Texas, 2007

Flash Flooding and Damaging Wind in Texas, May 21 to 22, 2007

May 21 to 22, 2007 · NWS EWX · 3 events in 3 counties and zones

Widely scattered thunderstorms produced severe winds and heavy rain that resulted in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Widely scattered thunderstorms produced severe winds and heavy rain that resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 21, 5:36 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, May 21, 5:36 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
636 PM CDT MON MAY 21 2007

.AVIATION...
THE MOST IMMEDIATE CONCERN IS THE AREA OF TS WEST OF DRT. THESE
STORMS ARE HAVING A HARD TIME MOVING TOWARD THE BORDER...BUT
THERE WILL BE SOME LIGHTNING AND A GOOD CHANCE FOR RAIN AT DRT
UNTIL AROUND 04Z. THERE IS A CHANCE FOR TS AT AUS AND HYI LATER
TONIGHT BETWEEN 07 AND O9Z. OTHERWISE CIGS AT THE I-35 AIRPORTS
WILL DROP DOWN TO MVFR AFTER 09Z.

&&

.PREV DISCUSSION... /ISSUED 339 PM CDT MON MAY 21 2007/

DISCUSSION...
LATE AFTERNOON HEATING, MID LEVEL COOLING AND THE WEST TEXAS DRY
LINE WILL BE THE BREEDING GROUNDS FOR STRONG TO SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME MAY MOVE ACROSS
THE EDWARDS PLATEAU, PER SPC DISCUSSION. OTHERWISE, THE SPRING
TRANSITION CONTINUES. THE WESTERLIES CONTINUE TO SEND LONG WAVE
TROUGHS ACROSS THE U.S. BUT THEY ARE NOT REACHING AS FAR SOUTH AS
BEFORE. ALSO THE UPPER RIDGE IS BEGINNING TO NUDGE WESTWARD INTO
TEXAS, RESULTING IN A SWITCH FROM CONTINENTAL AIR TO TROPICAL AIR.
THE PREVIOUSLY ANNOUNCED WEAK COLD FRONT DUE TO ENTER THE HILL
COUNTRY THURSDAY IS NOW NOT GOING TO MAKE IT THAT FAR SOUTH. BY
FRIDAY THE UPPER HIGH IS PROGGED TO HAVE A GOOD HOLD ACROSS THE
EASTERN 2/3RD OF THE U.S. WITH ATMOSPHERIC WINDS FROM THE EAST
AND SOUTHEAST. THIS WOULD SEND A TROPICAL AIRMASS ACROSS SOUTH
CENTRAL TEXAS FRIDAY AND SATURDAY WITH NOCTURNAL AND SEABREEZE
SHOWERS. THE TROPICAL TAP SHUTS OFF SUNDAY WITH MAX TEMPS
RETURNING TO NORMAL LEVELS OF NEAR 90. HOWEVER, IF THE TROPICAL
TAP DOES NOT DEVELOP, CLOUD COVER/SHOWERS WILL BE SEVERELY LIMITED AND
TEMPS WILL RETURN TO ABOVE NORMAL LEVELS.

POP-WISE, SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE PICTURE
OVER THE NEXT SEVERAL DAYS DUE TO MINOR DISTURBANCES TRAVERSING
THE REGION THROUGH THURSDAY. THEN A SWITCH TO TROPICAL SHOWERS AND
THUNDERSTORMS AFFECTING THE EASTERN HALF LATER IN THE WEEK. BY
WEEKS END, SHOWER AND THUNDERSTORM ACTIVITY WILL BE LIMITED BY
LOWERING P.W.S AND LACK OF SURFACE BASED FOCUS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              82  70  86  71  88 /  50  30  30  20  20
AUSTIN BERGSTROM INTL AIRPORT  83  67  87  71  87 /  50  30  30  20  20
DEL RIO INTL AIRPORT           83  71  88  72  91 /  40  40  10  -   -
SAN ANTONIO INTL AIRPORT       81  70  86  71  87 /  50  30  20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/05
Hazardous weather outlook, May 21, 2:27 PM CST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
327 PM CDT MON MAY 21 2007

TXZ171>173-183>194-202>209-217>225-228-221200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
327 PM CDT MON MAY 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORM WATCH 284 IS IN EFFECT UNTIL 11 PM CDT...FOR
VAL VERDE...EDWARDS AND KINNEY COUNTIES. SCATTERED THUNDERSTORMS WILL
DEVELOP OVER THE MOUNTAINS IN MEXICO AND MOVE TOWARDS THE RIO
GRANDE. THE MAIN THREAT FROM THESE SEVERE STORMS WILL BE LARGE
HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGHOUT THE PERIOD.
ON THURSDAY A WEAK COLD FRONT WILL MOVE INTO THE REGION AND CAUSE
SCATTERED SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED OVER THE RIO GRANDE PLAINS THIS
EVENING.

In the hours before

Special weather statement, May 21, 6:56 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
756 PM CDT MON MAY 21 2007

TXZ183-220200-
VAL VERDE-
INCLUDING THE CITY OF...DEL RIO
756 PM CDT MON MAY 21 2007

A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO WESTERN VAL VERDE BY
8 PM. THIS LINE IS MOVING TOWARD THE EAST AT 25 MPH. THUNDERSTORMS
WITHIN THE LINE ARE CAPABLE OF PRODUCING HAIL UP TO ONE HALF INCH
AND WIND GUSTS UP TO 35 MPH. THERE WILL ALSO BE FREQUENT CLOUD TO
GROUND LIGHTNING AND HEAVY RAINFALL WITH THESE STORMS. RAINFALL TOTALS
WILL BE AROUND ONE INCH WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
THESE STORMS WILL MOVE ACROSS A LINE FROM PANDALE TO LANGTRY BY
8:30 PM AND THEN JUNO TO COMSTOCK BY 9 PM.

The radar

The Laughlin AFB radar (KDFX), 74 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Val Verde

When
May 21, 8:30 PM CST to 10:00 PM CST
Where
Val Verde County, Amistad Res East to Del Rio
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.500, -101.000

Widely scattered showers and thunderstorms produced general 2 to 3 inch rain amounts between Lake Amistad and Del Rio. Flash flooding closed FM454 and FM349 west of Del Rio.

Flash Flood, Burnet

When
May 21, 9:30 PM CST to May 22, 2:00 AM CST
Where
Burnet County, 25 mi NW of Burnet to 20 mi N of Bertram
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.006, -98.518

Between 4 and 6 inches of rain fell in thunderstorms along the Burnet-Lampasas County line in the northwest part of Burnet County. Flash flooding closed US281 through the early morning hours. Many rural roads, including FM2341, were also closed.

Thunderstorm Wind, Dimmit

When
May 21, 11:10 PM CST to 11:30 PM CST
Where
Dimmit County, Carrizo Spgs
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
28.520, -99.850

Severe thunderstorm winds blew down trees and power lines in the Carrizo Springs area. The winds also damaged roofs in the city.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33356, 33357, 33358.